Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 3:35 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 3:35 PM CDT (20:35 UTC)
- Expired
- Apr 20, 2004, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS54 KOUN 202035 SVROKC OKC053-071-202115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 415 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14 MILES WEST OF BRAMAN...MOVING EAST AT 30 MPH * LOCATIONS IN THE WARNING INCLUDE BRAMAN...CHILOCCO AND NEWKIRK HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY. LAT...LON 3700 9765 3679 9765 3687 9696 3700 9708 $$ JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:45 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 20, 10:45 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1045 AM CDT TUE APR 20 2004 WINDS HAVE VEERED INTO THE SW OVER MUCH OFTHE WRN HALF OF THE FA THIS MORNING ALTHOUGH DEWPOINTS HAVE BEEN SLOW TO DROP. REAL SURGE OF DRY AIR IS JUST NOW PUSHING INTO FAR WRN SECS. DRYLINE EXPECTED TO ADVANCE EWD INTO CNTRL OK BY MAX HEATING TIME. BREAKS IN THE LOW CLOUDS E OF THE DRY LINE SHOULD ALLOW FOR ENOUGH SUNSHINE TO AID IN DESTABILIZATION AND LIFT FROM S/W MOVING EWD FROM NM WILL AID IN DVLPMNT ALG DRY LINE. WILL NOT MAKE MUCH CHANGE FROM PREV FCST IN LOCATION OF THE POPS...RUNNING ROUGHLY ALONG AND E OF I-35 CORRIDOR. WILL BUMP UP MAX TMPS A BIT OVER MOST OF THE SW AND CNTRL AS TEMPS WARM UP BEHIND THE DRY LINE. II AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 332 AM CDT TUE APR 20 2004 .DISCUSSION... THUNDERSTORMS CONT TO MOVE ACROSS NORTHERN OK AND KS THIS MORNING... A FEW STORMS MOVING ACROSS EXTREME EASTERN PORTIONS OF FA AT 08Z. THINK THESE STORMS WILL PUSH EAST OF FA BY ISSUANCE TIME...WITH ONLY STORMS MOVING ACROSS NORTHERN OK THIS MORNING. WILL MAKE ANY NEEDED LAST MINUTE ADJUSTMENTS TO MORNING POPS BASED ON RADAR TRENDS. DRY SLOT WILL CONT TO PUSH EASTWARD ACROSS THE AREA TODAY WHICH WILL ALLOW BETTER SFC HEATING. A SFC TROUGH/DRYLINE WILL ALSO MOVE ACROSS THE TX PANHANDLE INTO OK AS SFC LOW MOVES ACROSS THE CENTRAL PLAINS. DRYLINE/TROUGH EXPECTED TO BE NEAR I-35 CORRIDOR THIS AFTN. A SHORTWAVE IS ALSO EXPECTED TO MOVE EAST ACROSS THE CENTRAL PLAINS TODAY. LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA THIS MORNING WITH DEWPOINTS IN THE 60S AHEAD OF THE DRYLINE THIS AFTN. THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE/SFC TROUGH THIS AFTN...WITH THE BOUNDARY AND SHORTWAVE PROVIDING LIFT TO THE AREA. THE LOW LEVEL MOISTURE AND SFC HEATING SHOULD COMBINE TO PROVIDE ENOUGH INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT. FRONT WILL STALL OVR SE OK OVERNIGHT. WITH FRONT STILL IN THE AREA STORMS WILL BE POSSIBLE AGAIN WED ALONG AND SOUTHEAST OF FRONT. AS STRONG UPR TROUGH APPROACHES THE AREA...SFC LOW WILL DEVELOP IN WEST TX/TX PANHANDLE AREA...WHICH WILL CAUSE FRONT TO LIFT NORTHWARD. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FA AGAIN WED NIGHT THRU FRI NIGHT AS TROUGH APPROACHES AND MOVES ACROSS THE PLAINS AND FRONTS MOVE ACROSS THE FA. PRECIP IS EXPECTED TO END FAIRLY QUICKLY FROM WEST TO EAST FRI NIGHT/SAT MORNING AS DRY SLOT MOVES IN. DRY CONDITIONS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 80 55 76 58 / 30 20 20 30 HOBART OK 82 53 77 56 / 10 10 10 30 WICHITA FALLS TX 84 57 81 59 / 10 10 10 30 GAGE OK 80 44 74 48 / 10 10 10 30 PONCA CITY OK 76 53 74 54 / 40 20 10 30 DURANT OK 78 63 79 63 / 30 30 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004
OKZ004>048-050>052-TXZ083>090-211200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.
DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.
THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2/6In the hours before
Local storm report, Apr 20, 12:19 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 5 N SELMAN 36.87N 99.49W
04/20/2004 1.00 INCH HARPER OK PUBLIC
0100 AM HAIL 8 NE LOOKOUT 37.02N 99.17W
04/20/2004 0.75 INCH COMANCHE KS PUBLIC
HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
OUT BY HAIL.
&&
TYLocal storm report, Apr 20, 12:45 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 5 N SELMAN 36.87N 99.49W
04/20/2004 1.00 INCH HARPER OK PUBLIC
0100 AM HAIL 8 NE LOOKOUT 37.02N 99.17W
04/20/2004 0.75 INCH WOODS OK PUBLIC
HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
OUT BY HAIL.
&&
TYLocal storm report, Apr 20, 2:09 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM LIGHTNING 2 E LAVERNE 36.71N 99.86W
04/19/2004 HARPER OK LAW ENFORCEMENT
TANK BATTERY CAUGHT ON FIRE FROM A LIGHTNING STRIKE.
1130 PM LIGHTNING 6 S LAVERNE 36.62N 99.90W
04/19/2004 HARPER OK LAW ENFORCEMENT
TANK BATTERY CAUGHT ON FIRE BY A LIGHTNING STRIKE
&&
JPSpecial weather statement, Apr 20, 3:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 331 PM CDT TUE APR 20 2004 OKZ007-008-202045- GRANT OK-KAY OK- 331 PM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 331 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 40 min |
| Apr 19, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 48 min |
| Apr 19, 11:26 PM CDT | Tornado Warning | OUN | Harper | 34 min |
| Apr 19, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 47 min |
| Apr 20, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 50 min |
| Apr 20, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 38 min |
| Apr 20, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Apr 20, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 20, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.